Flashcards in diabetic ketoacidosis Deck (36):
emergency management: diabetic ketoacidosis first steps
ABC call for senior help
what can the patient die from?
symptoms of DKA diagnostic criteria
hyperglycemia- BG greater than 11
PH less than 7.3
bicarbonate less than 15
dehydrated, vomiting, drowsy, and clinically acidotic
ensure that the airway is patent if comatose insert a airway
if vomiting insert NG tube, aspirate and leave fro open drainage
100% oxygen by face mask
insert IV cannula and take blood samples and cardiac monitor for T waves
what are the symptoms of shock?
poor peripheral pulses, poor cap refill plus tachycardia, and or hypotension
if the child is in shock what do you do?
give 10 ml/kg 0.9% normal saline as a bolus and repeat to a maximum of 30 ml/kg
after general resuscitation what is the next step?
confirm the diagnosis
history: polydispsia, polyuria
clinical: blood gas- respiratory acidosis
dehydration drowsiness and abdominal pain and vomiting
what would you be expecting int he blood gas?
A blood ph less than 7.3
and a HCO3 less than 15mmol/L
what biochemical investigations would you consider in this patient?
blood glucose greater than 11
venous blood gas - ph less than 7.3 and HCO3 less than 15
finger prick greater than 3
glucose and ketones in the urine
how do you assess the degree of dehydration?
mild- 3% only just detectable
moderate 5% dry mucous membranes skin turgor reduced
severe 8% above the sunken eyes poor cap refill
shock poor perfusion thready rapid pulse
what would you assess after dehydration status?
degree of consciousness
what are the sign of cerebral oedma ?
headache, irritability my slowing pulse rising blood pressure, reduced level of consciousness
what other signs beside cerebral oedema would you be looking for?
infection and lieus
what is the formula for calculating fluids?
requirement= maintainence plus deficit minus fluid already given
what type of fluid will you use to resus?
normal 0.9% saline with 20mmol KCL in 500ml and continue for at least 12 hours
when do you add glucose back into the fluid resus?
fallen to 14 mmol/L
calculate the fluid resuscitation needed per hour
37 kg girl with 3% dehydration and has been given 20ml/kg bolus
after 12 hours what should you consider with the fluids?
you should look at the Na levels to see if they are stable or increasing if they are change to .45% saline or
if falling continue with normal saline.
when should you check U&Es?
two hours after resus
when could you consider oral fluids?
as soon as the patient is stabilised and good clinical improvement.
After you have resuscitated the patient with Na saline, which electrolyte would you be concerned about?
Potassium - intracellular and levels in the blood will fall after insulin is commenced.
every 500ml bag of fluid contains 20mmol KCl
when do you start insulin?
NOT RIGHT AWAY... because once the child is being resusitatrf glucose levels in the blood will start to fall. SO it needs to retrained from starting at least an hour.
what is the preferred infusion of insulin?
continuous low dose 1 unit per ml of human insulin
50 units to 50ml in a syringe pump.
how fast do you infuse insulin?
0.1 units per hour
if the blood glucose falls below 14mmol/L switch off the insulin??
NO! just add glucose into the fluid bag! 5% still maintain 0.1 units per kg later if the PH is normal then can lower the dose of insulin but don’t stop it!!!
when should bicarb be considered?
severely acidotic Ph less than 6.9
should you replace phosphate?
should you be worried about anticoagulants?
YES children with DKA are at greater risk of femoral vein thrombosis- fragmin 100 units per kg
what are some important things to do in all emergency situations?
what are some causes for the acidosis not to correct after treatment?
not enough insulin to switch off ketogenesis
not enough resus
asprin or other overdose
how do you manage insulin once ketogenesis is resolved?
discontinue insulin IV for 60 minutes once ketones are less than 1 and you have given subcut insulin.
what are the signs of cerebral oedema?
headache bradycardia, rising bp
management of cerebral oedema?
exclude hyperglycemia as the possible cause of change
give mannitol 0.5g/kg per hour
fluid restrict to half the maintance dose and replace slower
admit to PICU